The Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a fatal and immune-mediated idiosyncratic drug reaction, with symptoms of fever, skin eruptions (that involves more than half of the body surface), facial oedema and hematological disorders, all presenting within the latent period following drug intake. Effects can also be seen on multiple organs, most notably hepatitis in liver and acute interstitial nephritis in kidney, generally post-administration of allopurinol. The European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR) classifies the DRESS Syndrome cases as “definite”, “probable” or “possible”, based on clinical and laboratory features. Different pathogenetic mechanisms have been involved in this disease, including immunological reactions and HHV-6 reactivation. In our experience, a 72-year-old male, affected by myeloma in peritoneal dialysis, developed a rare case of DRESS syndrome after lenalidomide administration (less than ten cases are known) with HHV-6 reactivation. According to literature, we withdrew the drug and gave methylprednisolone 0,8 mg/kg orally and IVIG 1 gr/kg for two days. Despite this therapy, DRESS syndrome relapsed during steroid taper with rash, thrombocytopenia, hepatitis and high troponin level. A single cycle of intravenous immunoglobulin 0,5 g/kg for four days was enough for syndrome remission. Only few cases are reported in literature, but because of the increasing use of lenalidomide and the autoimmune sequelae of DRESS syndrome, a broad workup and a multidisciplinar careful approach could help in diagnosis, treatment and follow-up.
Keywords: eosinophilia, systemic drug reaction, DRESS Syndrome, interstitial nephritis, multiple myeloma, Lenalidomide